Mississippi, 2018Damaging Wind in Mississippi, June 2 to 3, 2018
June 2 to 3, 2018 · NWS MEG · 1 event in 1 county or zone
A strong upper level disturbance generated a lone severe storm across portions of north Mississippi during the overnight hours of June 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance generated a lone severe storm across portions of north Mississippi during the overnight hours of June 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 10:40 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 2, 10:40 PM CST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1140 PM CDT Sat Jun 2 2018
.UPDATE...
Updated for 06Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 943 PM CDT Sat Jun 2 2018/
UPDATE...
Have updated to extend the Severe Thunderstorm Watch through
midnight for most of the E Arkansas counties. The storms currently
in NE Arkansas continue to pose a large hail and damaging wind
threat as they move to the SE. Still anticipated to begin
weakening over the next couple of hours.
ZDM
PREV DISCUSSION... /issued 755 PM CDT Sat Jun 2 2018/
UPDATE...
Currently, showers and thunderstorms are ongoing to the NW of the
CWA in association with a surface cold front. The front currently
extends roughly from NW Arkansas northeastward through S
Illinois. These storms are currently discrete out ahead of the
front, but are expected to congeal into a line as they progress
further SE.
Latest mesoanalysis places a tight instability gradient roughly
along the MS River, with much more stable air present over W TN,
with much lower 850 hPa RH values there indicating the presence of
dry air contributing to a more stable atmosphere. This coincides
well with the latest runs of the HRRR, which bring a line of
storms SSE through the CWA, a cold pool propagating along the
instability gradient. The latest HRRR run brings the storms
through the Memphis metro between 11 PM and midnight. The storms
will be capable of producing large hail, with damaging winds a
secondary threat. Latest thinking is NE Arkansas and the Missouri
Bootheel stand the best odds of severe storms, as the storms will
likely wane in intensity as they move to the SE.
Have updated POPs to account for the latest timing. Confidence in timing
and strength of the line of storms remains limited at this time.
The Severe Thunderstorm Watch remains in effect for E Arkansas and
the Missouri Bootheel through 10 PM.
ZDM
PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/
DISCUSSION...Surface analysis this afternoon places a cold front
from Northwest Missouri back through Eastern Kansas and West
Texas. A hot and humid airmass is in place across the Lower
Mississippi Valley this afternoon with temperatures as of 2 PM CDT
in the upper 80s to lower 90s with surface dewpoints in the 70s.
Severe thunderstorm potential for the remainder of the afternoon
into the evening will be the primary focus in this afternoon's
forecast issuance.
Regional WSR-88D radar trends have indicated the development of a
scattered line of showers and thunderstorms just ahead of a cold
front. A Mesoscale Convective Vortex (MCV) over Missouri is
providing additional lift over the region. The lift produced by
this feature and the cold front combined with a very warm, moist,
and unstable airmass will support the development of showers and
thunderstorms across the Mid-South into tonight.
Short term models including Convective Allowing Models (CAMs)
indicate showers and thunderstorms will continue to develop and
push across Arkansas for the remainder of the afternoon and
affecting portions of East/Northeast Arkansas and the Missouri
Bootheel until early evening. This convective activity is
anticipated to reach the Mississippi River between early to
evening, and across the remainder of the Mid-South late evening
into the overnight hours. Some uncertainty remains between the
models on timing and coverage and will be closely monitored as the
event unfolds.
Surface based CAPE values in excess of 3000 J/kg, steep 700-500
mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk
Shear values around 40 kts support the potential of some strong to
severe thunderstorms across the region late this afternoon into
tonight. Damaging winds is expected to be the predominant threat
along with a secondary threat of large hail. Localized heavy
rainfall may also be possible with these thunderstorms.
Slightly cooler and drier air will filter into the Lower
Mississippi Valley into early next week. Long term models indicate
an upper level ridge will attempt to build across the region into
much of next week. However, much of the region will remain on the
eastern periphery of the upper level ridge axis placing the Mid-
South within northwest flow aloft. Confidence in shower and
thunderstorm chances next week remains low as models differ on
timing of individual mid-level shortwave troughs and the strength
of the ridge. Consequently, have leaned toward isolated rain
chances until models come into better agreement.
CJC
&&
.AVIATION...
06Z TAFs
Compact but potent TSRA complex was located around 60 miles west
of MEM, moving south. Further east, isolated SHRA/TSRA over west
TN at discussion time (0440Z), should prevail south of MEM after
06Z.
VFR will otherwise prevail areawide Sunday.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 1:54 PM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
254 PM CDT Sat Jun 2 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
254 PM CDT Sat Jun 2 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Strong to severe storms will be possible late this afternoon into
this evening ahead of an approaching cold front. Damaging winds
and large hail will be the main threats from any severe
thunderstorms. Localized heavy rainfall is also possible.
Heat indices will reach between 100 to 105 degrees this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in support of severe weather
operations.
In the hours before
Special weather statement, Jun 2, 11:12 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
1212 AM CDT SUN JUN 3 2018
MSZ001-002-TNZ088-089-030545-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
1212 AM CDT SUN JUN 3 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...
Northwestern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northwestern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...
At 1211 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Germantown, moving
southeast at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Marshall...northeastern DeSoto...southwestern
Fayette and southeastern Shelby Counties should monitor this storm
closely.
LAT...LON 3511 8988 3522 8970 3490 8937 3475 8964
TIME...MOT...LOC 0511Z 325DEG 29KT 3511 8974
Local storm report, Jun 2, 11:17 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 AM CDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 2 W WALDENBURG 35.56N 90.97W
06/02/2018 POINSETT AR BROADCAST MEDIA
TREES AND PWER LINES DOWN JUST WEST OF WALDENBURG
&&
JABLocal storm report, Jun 2, 11:22 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 AM CDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG ALICIA 35.89N 91.08W
06/02/2018 LAWRENCE AR BROADCAST MEDIA
PORCH REMOVED OUT FRONT OF HOME IN TOWN.
&&
JABLocal storm report, Jun 2, 11:28 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 AM CDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 5 S WYNNE 35.16N 90.79W
06/02/2018 CROSS AR PUBLIC
TREES DOWN AT FITZGERALD CROSSING SOUTH OF TOWN. POSSIBLE
TORNADO.
&&
JABLocal storm report, Jun 2, 11:29 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1229 AM CDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL COLLIERVILLE 35.06N 89.68W
06/03/2018 M0.50 INCH SHELBY TN TRAINED SPOTTER
HAIL RANGED FROM PEA TO DIME SIZE.
&&
JABLocal storm report, Jun 2, 11:46 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 AM CDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG FORREST CITY 35.01N 90.79W
06/02/2018 ST. FRANCIS AR BROADCAST MEDIA
DAMAGE TO WAFFLE HOUSE AND TWO OVERTURNED SEMI-TRAILERS
OFF I-40 AND HIGHWAY 1 EXIT.
&&
JABThunderstorm Wind, Marshall
- When
- June 2, 11:56 PM CST to June 3, 12:05 AM CST
- Where
- Marshall County, 2.1 mi S of Mack to 1.57 mi SE of Holly Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 34.800, -89.477
Lots of large trees down all over the town of Holly Springs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, June 2, 20181 injured · $7.0 million · 87 kt wind · 19 events
- Damaging Winds in Georgia, June 2 to 3, 2018$44,000 · 70 kt wind · 15 events
- Wildfire in California, June 2 to 8, 20185 injured · 1 event
- Flood and Hail in Missouri, June 2, 2018$27,000 · 2.5 in hail · 15 events
- Flood in West Virginia, June 2 to 3, 2018$50,000 · 1 event
- Hail and Damaging Winds in Florida, June 2 to 3, 2018$22,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, June 2, 2018$22,000 · 55 kt wind · 3 events
- Damaging Winds in Florida, June 2, 201852 kt wind · 17 events
- Damaging Winds and Heavy Rain in Iowa, June 2, 201876 kt wind · 15 events
- Damaging Winds and Heavy Rain in Georgia, June 2, 2018$3,000 · 52 kt wind · 14 events
- Damaging Winds in Iowa, June 2, 2018$16,000 · 4 events
- Flooding in West Virginia, June 2 to 5, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766603.